Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Cheyenne, WY

August 31, 2002Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 31, 2002, 5:37 PM MDT for Morrill County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2002, 5:37 PM MDT (23:37 UTC)
Expired
Aug 31, 2002, 6:15 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:40 PM MDTHail 0.75Angora, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS55 KCYS 312337
SVRCYS
NEC123-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 615 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL MORRILL COUNTY...OR ABOUT 10 MILES
  NORTH OF BRIDGEPORT...MOVING SOUTHEAST AT 10 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4192 10318 4176 10328 4158 10288 4180 10274

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:43 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 31, 1:43 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MDT SAT AUG 31 2002

ISOLATED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE
EVENING HOURS OVER MAINLY THE WESTERN NEBRASKA PANHANDLE...THAT PART
OF THE CWA WILL BE AHEAD OF A SURFACE LOW PRESSURE TROUGH ALLOWING
FOR BETTER BOUNDARY LAYER MOISTURE AND STEEPER LAPSE RATES.  THAT
SURFACE LOW PRESSURE TROUGH WILL MOVE EAST OF THE CWA THIS EVENING
AHEAD OF A WEAK COLD FRONT WHICH MOVES THROUGH THE CWA LATE TONIGHT
AND SUNDAY MORNING.  THE RESULTING WESTERLY SURFACE WINDS WILL KEEP
MOST OF THE LOWER CLOUDS AND FOG OUT OF THE CWA LATER TONIGHT.
A SHORTWAVE TROUGH WHICH WAS LOCATED FROM NORTH CENTRAL MONTANA TO
NORTHERN NEVADA AT MIDDAY WILL MOVE OVER THE CWA BY SUNDAY
AFTERNOON...WITH MOST OF ITS ENERGY MOVING OVER WESTERN SOUTH DAKOTA
AND POSSIBLY INTO THE NORTHERN PANHANDLE.  THE AVN CONTINUES TO BE
WETTEST AND MOST UNSTABLE OF THE MODELS OVER THAT AREA SUNDAY
AFTERNOON BUT HAS BACKED OFF ON ITS QPF FROM THE 06Z RUN.  FOR NOW
WILL KEEP THE MENTION OF LOW POPS IN THE FORECAST FOR SUNDAY AFTERNOON
AND EARLY EVENING IN THE NORTHERN NEBRASKA PANHANDLE.  AS THE UPPER
LOW CYRRENTLY OVER BRITISH COLUMBIA MOVES EAST THROUGH MONDAY...
THE FLOW ALOFT BECOMES MORE NORTHWESTERLY AND ANOTHER SURFACE COLD
FRONT MOVES ACROSS THE CWA LATE SUNDAY NIGHT AND MONDAY MORNING.
WITH A MORE STABLE AND DRIER AIR MASS IN PLACE OVER THE CWA MONDAY
BEHIND THE FRONT WILL LEAVE OUT POPS AND GO WITH COOLER READINGS.  A
BOUNDARY LAYER SOUTHEAST WIND FLOW RETURNS OVER THE EAST PART OF THE
CWA TUESDAY AHEAD OF ANOTHER SURFACE LOW PRESSURE TROUGH.  THE
AVN SHOWS LOWER LIFTED INDICES AND AN INCREASE IN MOISTURE OVER THE
WESTERN NEBRASKA PANHANDLE FOR TUESDAY AFTERNOON.  EVEN THOUGH THERE
IS NOT MUCH IN THE WAY OF DYNAMICS...SURFACE FORCING ALONG THE LOW
PRESSURE TROUGH SHOULD BE ENOUGH FOR WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP...EVEN THOUGH THE AVN HAS NO QPF.  FOR
NOW WILL LEAN MORE TOWARDS THE ETA WITH SLIGHTLY LOWER MEAN LAYER
RELATIVE HUMIDITIES AND A DEEPER UPPER LOW MOVING ACROSS CANADA.
FWC AND MAV GUIDANCE LOOKS CLOSE FOR THE TEMPERATURES THROUGH
TUESDAY.  THE ETA SEEMS TO BE TOO WARM AND EVEN SHOWS WARMING IN
SOME AREAS IN THE COOLER AIR MASS ON MONDAY.

.EXTENDED...
SOUTHWEST FLOW WILL CONTINUE ALOFT OVER THE CWA THROUGH THE EXTENDED
PERIOD AS AN UPPER LEVEL TROUGH MOVES ACROSS THE PACIFIC NORTHWEST.
A SHORT WAVE MOVES ACROSS THE AREA WEDNESDAY WITH UPPER
LEVEL DIVERGENCE. DUE TO THE LIMITED AMOUNT OF MOISTURE AVAILABLE...
ONLY A SLIGHT CHANCE OF PRECIP IS EXPECTED OUTSIDE THE MOUNTAINS.
BETTER MOISTURE WILL BE AVAILABLE THURSDAY FOR A BETTER CHANCE OF
PRECIP.  A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA ON FRIDAY...
WITH UPSLOPE FLOW DEVELOPING AFTER FRONTAL PASSAGE.  THIS WILL
RESULT IN A CHANCE OF PRECIP AGAIN ON FRIDAY ALONG WITH COOLER
TEMPERATURES.  SATURDAY LOOKS DRY AND COOL AS A FLAT RIDGE OF
HIGH PRESSURE BEGINS TO BUILD INTO THE AREA.  TEMPERATURES WILL BE
ABOUT NORMAL THROUGH FRIDAY AND THEN COOL TO 5 TO 10 DEGREES BELOW
NORMAL.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/DAUGHERTY

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.